Illinois, 2017

Damaging Wind in Illinois, July 2, 2017

July 2, 2017 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms moved across parts of northeast Illinois during the evening of July 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northeast Illinois during the evening of July 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 2, 2:05 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 2, 2:05 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
305 PM CDT Sun Jul 2 2017

.SHORT TERM...

Through tonight...

234 pm...Convection continues to develop on/near an outflow
boundary across far southeast WI and south/central Lake Michigan.
This outflow boundary/front will continue sagging south...first
along the shore line and the eventually further inland. Have
updated winds/temps to show a shift to the northeast late this
afternoon along the shore and as this boundary continues
south...additional isolated or scattered thunderstorm development
is possible. Short term guidance continues to show isolated
activity developing between 22z-00z across the southwest cwa as a
weak wave over southeast IA moves east across the cwa early this
evening. Confidence regarding how much activity develops along
this wave is low but did increase pops into low chance for this
potential from late afternoon into early evening. Additional
isolated or scattered thunderstorms may continue along the
front/outflow across southern WI into early evening and with this
boundary expected to move slower southward...much of this activity
may begin to weaken diurnally as it arrives early this evening.
Eventually...all of this activity will spread southeast of the
area by mid/late evening. However...various guidance suggests a
slim chance of isolated showers overnight as the cold front
boundary settles across the cwa. Maintained slight chance pops for
this potential but most areas should remain dry.

Severe potential remains marginal with lack of strong forcing and
thus not much organization expected. The strongest storms may
produce near severe hail/wind gusts but this would remain isolated
and the threat should diminish quickly with loss of daylight.

Only other concern tonight would be the potential for fog. No
mention yet as only the nam is showing fog developing overnight.
However...with the frontal boundary somewhere in the cwa with
pooling moisture...along with light winds...some fog is possible.
Trends will need to be monitored later tonight. cms

&&

.LONG TERM...
238 PM CDT

Monday through Sunday...

The primary forecast concern/challenge over the next few days
will continue to be the convective chances/coverage over the
area as a surface frontal boundary shifts over my southern CWA.

Large scale forcing for ascent will remain rather nebulous on
Monday into Tuesday. As a result, any convective activity is
likely to remain isolated to widely scattered and focused along a
surface frontal boundary. Given that this frontal boundary is
expected to shift over my southern CWA (south of the I-80
corridor) on Monday, it appears the threat for any of these widely
scattered thunderstorms will be confined to my southern CWA. The
surface boundary may begin to shift back northward a bit on
Tuesday as another storm system takes shape to our west. However,
again it appears the better chances of storms will remain south.
The threat of severe storms with this activity Monday and Tuesday
looks low due to the weakly sheared environment, though some
isolated gusty winds or small hail cant be totally ruled out with
the strongest storms. Otherwise, north of this boundary, east-
northeasterly flow will result in relatively cool conditions
(70s) along the lake shore areas as surface high pressure shifts
over the Upper Great Lakes.

By midweek it appears that there will be a good chance of showers
and storms over the area. An amplifying mid/upper-level ridge is
expected to develop over the western CONUS during this period. As
this occurs, a disturbance will be pushed eastward across the
Plains on Tuesday, then across Illinois by Wednesday. There still
remains questions as to where exactly this disturbance will
track. However, there are signals that suggest this may result in
a period of moderate to heavy rainfall for portions of the area
late Wednesday and Wednesday night, especially considering the
potential for precipitable water values to be up near 2 inches by
Wednesday evening.

Following this event Wednesday night it appears that the region
will end up along the easter-northeastern periphery of the upper
ridge centered over the western CONUS. This will thus likely
allow another upper level disturbance, and an attendant surface
cold front to shift southward over the Great Lakes region late
into Friday. Another period of showers and storms may accompany
this frontal passage for Friday. However, following this front it
appears that an unseasonably cool airmass will shift over the area
for next weekend as surface high pressure builds over the area.
This should set up a quiet and dry...but cool...weather pattern
over the area for a few days. Temperatures may only top out in the
low 80s inland and in the 70s near the lake next weekend.

KJB

&&

.AVIATION...
For the 18Z TAFs...

1248 pm...Main forecast concern is thunderstorm potential later
this afternoon into this evening. A cold front is currently moving
south across southern MN and central WI and this front will move
into northern IL later this evening. Scattered thunderstorms have
been developing along this front in east central WI and then
shifting east over Lake Michigan. Short term guidance is in
general agreement that this activity will slowly sag south toward
northern IL by mid/late afternoon but confidence regarding
coverage and timing remains low. There is also an outflow boundary
ahead of this activity and as it moves south...it may allow
additional new thunderstorm development. These outflow boundaries
will also need to be monitored for possible wind shifts into the
Chicago area terminals. Based on current location and movement of
thunderstorms decided to maintain vicinity mention at 22z and
included a tempo at 23z...but again low confidence on timing and
trends will need to be monitored. Once this activity moves
southeast of the terminals...the rest of the night is expected to
be dry but with the boundary nearby...some isolated activity can/t
be ruled out but expected coverage too low for mention overnight.
The cold front will move south of the terminals Monday and any
precip that develops along this boundary Monday afternoon is
expected to remain south of the terminals.

Southwesterly winds continue to slowly increase this afternoon and
forecast soundings suggest gusts into the 20-25kt range are
possible especially later this afternoon as deeper mixing occurs.
However...any thunderstorms that move across the area...or just
north of the area...will likely produce a wind shift to the north
or northeast. Light winds or light northerly winds overnight will
turn northeast Monday morning with speeds approaching 10kts by
Monday afternoon.

With the frontal boundary nearby and likely quite a bit of low
level moisture pooled near this front...some fog is possible
Monday morning as well as some mvfr cigs. Confidence for both is
low so only have scattered mvfr clouds mentioned with this
forecast. cms

&&

.MARINE...
303 PM CDT

A cold front will continue to shift southward across the lake
tonight. Winds in its wake will turn northerly at around 10 to 15
KT. A few scattered thunderstorms are also likely ahead of this
front, mainly across southern Lake Michigan into this evening.
This is likely going to result in outflow boundaries, with wind
shifts and locally higher winds and waves across southern Lake
Michigan into this evening. The front will sag south of the lake
for Monday, with northerly flow around 15 KT continuing through
the day. A surface ridge of high pressure will gradually shift
over the northern portion of the lake Monday night into Tuesday,
and this will result in a period of light and variable winds over
the north.

The next storm system of interest is set to approach the lakes
region late Wednesday into Thursday. This system could result in a
period of enhanced winds and additional thunderstorms over the
lake during this period. Finally, later this week into next
weekend it appears that northerly flow will set up again over the
lake following and cold frontal passage.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 2, 2:35 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
335 PM CDT Sun Jul 2 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
032045-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
335 PM CDT Sun Jul 2 2017 /435 PM EDT Sun Jul 2 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:
  Limited Thunderstorm Risk...with an associated:
      Limited Hail Risk...up to quarter size.
      Limited Thunderstorm Wind Damage Risk...up to 60 MPH.

DISCUSSION:

The threat of severe weather is not high this evening. There is
only a marginal chance of severe storms through early this
evening, mainly over far northern Illinois.

Portions of the Pecatonica River will remain in flood.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and Tuesday...
  Limited Thunderstorm Risk.
Wednesday...
  Significant Thunderstorm Risk.
Thursday and Friday...
  Limited Thunderstorm Risk.

DISCUSSION:

The best chance for widespread thunderstorms appears to be
Wednesday. Scattered thunderstorms also are possible Monday and
Tuesday as a frontal boundary stalls near the area.

Portions of the Pecatonica River will remain in flood through
Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely not be needed this evening.

GENERAL STORM MOTION OF THE DAY:

Moving to the southeast at 30 mph.

&&

LMZ740>745-032045-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
335 PM CDT Sun Jul 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

  Elevated Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tuesday...
  Limited Thunderstorm Risk.
Wednesday...
  Significant Thunderstorm Risk.
Thursday and Friday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-032045-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
335 PM CDT Sun Jul 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

Widely scattered thunderstorms are expected over southern portions
of the lake this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There will be periodic chances for thunderstorms Wednesday
through Friday.

&&

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 2, 3:20 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
420 PM CDT SUN JUL 2 2017

ILZ006-022145-
Lake IL-
420 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE COUNTY UNTIL
445 PM CDT...

At 419 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Eagle Lake to near Bohners Lake to near Pell
Lake. Movement was southeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Zion, Grayslake, Round Lake, Antioch, Beach Park, Fox Lake, Lake
Villa, Venetian Village, Long Lake, Lindenhurst, Wadsworth, Third
Lake, Lake Catherine, Grandwood Park, Channel Lake, Round Lake Beach,
Round Lake Park, Round Lake Heights, Old Mill Creek and Fox Lake
Hills.

Including the following interstates...
 I-94 between mile markers 1 and 6.
 I-294 between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4249 8780 4247 8780 4233 8813 4243 8820
      4250 8820
TIME...MOT...LOC 2119Z 301DEG 31KT 4271 8809 4262 8819 4257 8836

BIRK
Special weather statement, Jul 2, 4:55 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
555 PM CDT SUN JUL 2 2017

ILZ014-021>023-INZ001-022330-
Grundy IL-Cook IL-Will IL-Kankakee IL-Lake IN-
555 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR WILL...EAST CENTRAL GRUNDY...
NORTHEASTERN KANKAKEE...SOUTHEASTERN COOK AND NORTHWESTERN LAKE
COUNTIES UNTIL 630 PM CDT...

At 553 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Darien to near Mazon. Movement was east at 30
mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...

Joliet, Hammond, Orland Park, Tinley Park, Oak Lawn, Calumet City,
Chicago Heights, East Chicago, Schererville, Lansing, Lockport, New
Lenox, Homer Glen, Blue Island, Munster, Dolton, Park Forest, Alsip
and Matteson.

The OakFest, and City Lights Concert should seek safe shelter!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4119 8754 4121 8835 4179 8782 4179 8758
      4178 8756 4176 8756 4176 8754 4175 8754
      4175 8753 4174 8753 4174 8754 4173 8752
      4171 8753 4167 8748 4168 8746 4167 8744
TIME...MOT...LOC 2253Z 267DEG 26KT 4173 8795 4123 8836

KREIN
Special weather statement, Jul 2, 5:03 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
603 PM CDT SUN JUL 2 2017

ILZ021-023-032-039-022330-
Grundy IL-Livingston IL-Kankakee IL-Ford IL-
603 PM CDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LIVINGSTON...SOUTHERN
GRUNDY...SOUTHWESTERN KANKAKEE AND NORTH CENTRAL FORD COUNTIES UNTIL
630 PM CDT...

At 603 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gardner to Flanagan. Movement was east at
35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Pontiac, Dwight, Herscher, Gardner, Flanagan, Odell, Braceville,
Essex, South Wilmington, Cornell, Saunemin, Bonfield, Buckingham,
Cabery, Kempton, Campus, Reddick, Emington, East Brooklyn and Union
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4083 8893 4091 8893 4122 8841 4122 8824
      4120 8824 4121 8789 4083 8835
TIME...MOT...LOC 2303Z 272DEG 32KT 4121 8836 4088 8889

KREIN

The radar

The Chicago radar (KLOT), 37 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cook

When
July 2, 5:19 PM CST
Where
Cook County, Homewood
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.550, -87.650

Numerous tree limbs 3 to 4 inches in diameter were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717229.